|Problem: The student appears to have difficulty transitioning from place to place or activity to activity; changes in routine cause problems; the student appears to be inflexible. (See Tutorial on Flexibility.)
Step 1: Organize observations relevant to the problematic behavior/issue
- Who is reporting the problem?
- When does it occur? (Include time of day, activities etc).
- Where does it occur?
- What tends to precede the problematic behavior/issue?
- What tends to follow the problematic behavior/issue?
- What is the age and functioning level of the student?
- Previous documentation/charts?
Step 2: Identify possible contributors to the problematic behavior/issue
In many cases, there are several contributors to the student’s identified problem. These contributors may interact with each other, therefore, it may be necessary to combine tests from different categories of possibilities. The existence of several interacting contributors may become obvious as you proceed through individual intervention experiments.
Medication side effect: Some students may have difficulty with transitions as a side effect of medication.
Relevant observations: The behavior is ne since medication began. The behavior takes place at specific times of the day that may be correlated with medication times.
Useful experiments for assessment and intervention:
- Observe and record the frequency and/or the intensity of the problem behavior when no intervention is implemented.
- Under medical supervision, systematically observe the behavior of the student while on medication.
- Compare the frequency and/or intensity of the target behavior when not on medication versus when on medication. If medication substantially increases the problem behavior, then there is reason to believe that the medication is a contributor to the problem.
- Systematically record when medication is given to the student and when the problem behavior occurs.
- Analyze the information collected.
- If a pattern is established between the behavioral occurrences and the time of medication, then the possibility of a medication side effect should be discussed with the student’s physician.
Possible referrals: The physician who prescribed the medication for medication assessment.